Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Birmingham, AL

September 10, 2018Elmore County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 10, 2018, 6:09 PM CDT for Elmore County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2018, 6:09 PM CDT (23:09 UTC)
Expired
Sep 10, 2018, 8:15 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Elmore County, AL

The radar

The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:00 PM CDTFLASH FLOODWetumpka, ALPORTION OF N BRIDGE ST. IN DOWNTOWN FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WGUS54 KBMX 102309
FFWBMX
ALC051-110115-
/O.NEW.KBMX.FF.W.0037.180910T2309Z-180911T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
609 PM CDT MON SEP 10 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  West central Elmore County in east central Alabama...

* Until 815 PM CDT.

* At 608 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wetumpka, Elmore and Blue Ridge. 

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3260 8611 3250 8611 3250 8631 3257 8631

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 4:16 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 10, 4:16 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
416 PM CDT Mon Sep 10 2018

.SHORT TERM...
Through Tonight.

A surface front currently stretched southwest to northeast across
the mid section of Central Alabama has progressed a little during
the day today. However, with relatively weak upper flow over the
state, only minimal further progression is expected through
tonight before the system stalls. Scattered areas of convection
will continue south of the front through early evening, but then
should taper off with no other forcing but the front aided by
daytime heating. Although we are not expecting a significant area
of cold air intrusion behind the front, some slightly lower dew
points and temperatures are to be expected across the northwest
1/3 of the area. Wrap around cloudiness will remain post front and
should keep any cooling under moderation.

08

.LONG TERM...
Tuesday through Thursday.

Lingering effects from a slow-moving frontal boundary will be felt
across central Alabama as we head into the middle of the week. Most
focus for lift will extend along this axis from the southwest to the
northeast, with pooling of lower tropospheric moisture along and
south. Expecting the driest air to be north of the I-20/I-59
corridor with slightly lower surface dewpoints (upper 60s) and PWs
~1.7-1.8", as opposed to lower 70 dewpoints and PWs ~2.0-2.1"
elsewhere. With afternoon/evening destabilization, scattered to
numerous showers and thunderstorms will develop and have accounted
for PoPs in the 60-70% range for Tuesday, with a slight decrease
Wednesday (50-60%). The effects of increased chances for precip
and higher sky cover will help to decrease our overall expected
high temperatures on Tuesday with most of the forecast area seeing
mid to upper 80s, perhaps some close to 90 in the far southeast.
Expecting warmer conditions and some rebound in surface moisture for
Thursday, though have lower PoPs due to higher mean RH being
confined to our southern counties as drier mid-level air advects
into the region via northeasterly flow. By Thursday evening,
Hurricane Florence is expected to be nearing or making landfall
per latest NHC forecasts. It's positioning at this time will aid
the ridge/high pressure system in the northeast CONUS in
transporting the drier airmass into the area.

Friday through Monday.

A lot of our weather through the extended period will depend upon
spatial/temporal details of Hurricane Florence and its track after
making landfall along the Carolina coast. Cyclonic flow around the
remnant circulation would help maintain steady advection of
drier/more stable air into our area throughout this period, if it
remains to our east. For now, Friday PoPs have accounted for this
with 20-30% chance (similar to Thursday) for afternoon/evening
showers and thunderstorms, with the best probabilities in the south
where the best moisture & instability will reside. Have lowered PoPs
to 10-20% for the weekend as current forecast expectations continue
this trend of drier air via mass subsidence from upper-level ridging
and the remnants of Florence, though forecast confidence on specific
details are low and will likely change in the coming days. Overall,
the wetter pattern for mid-week looks to transition to drier and
warmer conditions as we head towards the weekend. Not expecting any
significant impacts from Florence to our forecast area at this time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

IFR/MVFR cig still around due to surface frontal boundary across
the area from SW to NE. Shower activity and some TSRA will be
possible this afternoon. Activity should decrease by late evening.
With the boundary expected to stall, moisture will remain up and
more low cigs and some patchy fog will be possible again for late
tonight into the morning.

08

&&

.FIRE WEATHER...

A frontal boundary will remain across Central Alabama over the
next couple of days, keeping rain chances elevated for many areas
through mid week. With high minimum relative humidity values and
expected precipitation, no fire weather is expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  87  68  89  70 /  30  50  30  40  20
Anniston    69  88  69  90  71 /  40  60  30  50  20
Birmingham  68  88  71  90  72 /  20  50  30  50  20
Tuscaloosa  68  88  71  90  72 /  20  50  40  60  20
Calera      68  86  69  88  71 /  30  60  40  60  20
Auburn      71  87  71  88  72 /  50  60  40  60  20
Montgomery  72  89  72  91  73 /  50  60  30  50  20
Troy        71  89  71  90  72 /  50  50  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/40
Hazardous weather outlook, Sep 10, 4:04 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
404 AM CDT Mon Sep 10 2018

ALZ011>015-017>050-111215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
404 AM CDT Mon Sep 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 10, 4:15 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
415 PM CDT MON SEP 10 2018

ALZ037-043-045-102145-
Tallapoosa AL-Macon AL-Elmore AL-
415 PM CDT MON SEP 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE...NORTH
CENTRAL MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 445 PM
CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tallapoosa City, or near Tallassee, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuskegee, Tallassee, Franklin, Liberty City, Reeves Airport,
Tallapoosa City, Yates Dam, Reeltown and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8576 3250 8594 3267 8592 3265 8570
TIME...MOT...LOC 2115Z 193DEG 11KT 3257 8585

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:15 PM CDTSpecial Weather StatementBMXMacon30 min
Sep 10, 5:34 PM CDTAreal Flood AdvisoryBMXElmore3 hr

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.